Illinois, 2005

Damaging Winds and Heavy Rain in Illinois, September 8, 2005

September 8, 2005 · NWS DVN · 6 events in 3 counties and zones

An MCS moving through Iowa initiated isolated severe thunderstorms along its outflow boundary during the early afternoon hours. The intense line of storms on the south end of the MCS bowed out as it reached southeast Iowa and raced into west central Illinois and far northeast Missouri.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
$4,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An MCS moving through Iowa initiated isolated severe thunderstorms along its outflow boundary during the early afternoon hours. The intense line of storms on the south end of the MCS bowed out as it reached southeast Iowa and raced into west central Illinois and far northeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 8, 2:00 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 8, 2:00 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT THU SEP 8 2005

.SYNOPSIS...
WARM FRONT WAS OVER SOUTHERN IA EARLY THIS AFTERNOON WITH A SEVERE
THUNDERSTORM COMPLEX RIDING THE BOUNDARY OVER EAST CENTRAL AND
SOUTHEAST IOWA.  TSTORMS FEEDING OFF M/U 80 TEMPS AND M/U60
DEWPOINTS SOUTH OF THE BOUNDARY OVER NRN MO AND SCNTRL IA. SO FAR IN
EASTERN IA SEVERE STORMS HAVE BEEN PRODUCING DAMAGING WIND AND 1 TO
1.75 INCH HAIL.

&&

.SHORT TERM...(TONIGHT AND THURSDAY)...
MAIN CONCERN WILL BE WALKING CURRENT TSTORM COMPLEX OUT OF THE CWA.
DISTANT TIME TOOL ON AWIPS SHOWS BACK EDGE OF COMPLEX MOVING
SOUTHEAST AT 35 KTS. BASED ON THIS MOVEMENT TSTORMS SHOULD EXIT THE
SOUTHEAST COUNTIES BETWEEN 23Z AND 01Z.  THEN THE QUESTION IS WILL
THERE BE ANY REDEVELOPMENT OVERNIGHT. CURRENT ACTIVITY SHOULD
STABILIZE THE ATMOSPHERE FOR THE REST OF THE EVENING.
HOWEVER...META IS SHOWING A THETA-E AXIS OVER CENTRAL IA WITH WEAK
H8 FLOW CREATING SOME THETA-E ADVECTION LATE THIS EVENING AND
OVERNIGHT.  HAVE INCLUDED SLGT CHANCE WORDING ALONG AND EAST OF THE
RIVER THROUGH 12Z TO COVER POSSIBILITY OF REDEVELOPMENT OF ELEVATED
SHRA/TSRA OVERNIGHT.  WARM FRONT LIFTS NE OF CWA BY FRIDAY MORNING
ENDING PCPN THREAT.  FRIDAY THROUGH SUNDAY WILL BE DRY.  TEMPS WILL
BE WARMING TO ABOVE NORMAL LEVELS FOR THE WEEKEND WITH S-SW LOW
LEVEL FLOW SETTING UP OVER THE MIDWEST. ...DLF...

&&

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)...
LONG RANGE MODELS CONTINUE TO SHOW AMPLIFIED PATTERN OVER THE U.S.
THROUGH THE PERIOD.  UPPER RIDGE SLIDES EAST AS TROUGH BECOMES
ESTABLISHED OVER THE WESTERN U.S.  EARLY IN THE PERIOD...EXPECT DRY
WEATHER AND WARMER THAN NORMAL TEMPS.  SURFACE FRONT WILL BE MOVING
SLOWLY EAST THROUGH THE CENTRAL AND NORTHERN PLAINS...SETTING UP
GOOD FETCH OF S-SW WINDS OVER THE MS VALLEY MONDAY AND TUESDAY.
HAVE BUMPED UP TEMPS SLIGHTLY DURING THIS PERIOD.  WILL HAVE TO WAIT
AND SEE HOW CLOUD TRENDS EVOLVE.  IF WE HAVE MOSTLY SUNNY CONDITIONS
BOTH DAYS THEN TIGHTENING SURFACE PRESSURE GRADIENT WILL ALLOW FOR
DEEP MIXING...PUSHING TEMPS ABOVE CURRENT FCST.  MODELS CONTINUE TO
SHOW SOME DISAGREEMENT ON HOW FAST THE FRONT WILL MOVE THROUGH
IA/NRN IL WEDNESDAY AND THURSDAY.  THE ECMWF DRIVES THE BOUNDARY
THROUGH QUICKLY...PLACING IT FROM NW IN THROUGH SW MO BY WEDNESDAY
EVENING.  WITH DEEP SOUTHWEST FLOW...STILL FEEL THAT THE ECMWF IS
TOO FAST AND WILL USE THE GFS SOLUTION FOR WEDNESDAY AND THURSDAY.
THE GFS SOLUTION MOVES THE BOUNDARY TO THE MS RIVER BY WEDNESDAY
EVENING AND HOLDS IT THERE THROUGH THROUGH THURSDAY MORNING.  IF
THIS SOLUTION DOES VERIFY THEN THE BOUNDARY IN THE AREA SHOULD
PROVIDE SEVERAL ROUNDS OF PCPN FOR THE REGION.  THEREFORE HAVE UPPED
POPS TO CHANCE CATEGORY FOR ALL AREAS FROM TUESDAY NIGHT THROUGH
THURSDAY NIGHT. ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Sep 8, 11:00 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT THU SEP 8 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1200 PM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A THUNDERSTORM COMPLEX OVER NORTHWEST IOWA WILL MOVE ACROSS THE AREA
THIS AFTERNOON AND EVENING.  AFTERNOON HEATING WILL ALLOW FOR SOME OF
THE STORMS TO REACH SEVERE LEVELS INTO THE MID EVENING HOURS.  THE
GREATEST RISK WILL BE LARGE HAIL...POSSIBLY UP TO THE SIZE OF
GOLFBALLS AND DAMAGING WINDS OF 60 TO POSSIBLY 70 MPH. AN ISOLATED
BRIEF TORNADO IS ALSO POSSIBLE.

THE LOCATIONS MOST AT RISK FOR SEVERE WEATHER WILL BE ALONG AND
ESPECIALLY SOUTH OF A VINTON IOWA TO CEDAR RAPIDS TO GREATER QUAD
CITIES TO HENNEPIN ILLINOIS LINE BETWEEN 2 PM AND 10 PM THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SOUTH OF A VINTON IOWA TO QUAD CITIES
TO HENNEPIN ILLINOIS AXIS...MAINLY BETWEEN 2 AND 10 PM.   PLEASE
RELAY ANY NEAR SEVERE TO SEVERE REPORTS TO THE NOAA NWS OFFICE IN THE
QUAD CITIES.

NICHOLS

In the hours before

Local storm report, Sep 8, 1:33 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     PACKWOOD                41.13N 92.08W
09/08/2005                   JEFFERSON          IA   EMERGENCY MNGR

            TREE BRANCHES TO 6 INCHES IN DIAMETER DOWN IN THE
            PACKWOOD AREA.

&&

MDB
Local storm report, Sep 8, 1:38 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     FAIRFIELD               41.01N 91.97W
09/08/2005                   JEFFERSON          IA   BROADCAST MEDIA

            SOME TREE BRANCHES DOWN AND PONDING WATER ON THE ROADS.
            PEA SIZE HAIL ALSO REPORTED.

&&

MDB
Local storm report, Sep 8, 1:46 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             PACKWOOD                41.13N 92.08W
09/08/2005  1.75 INCH        JEFFERSON          IA   EMERGENCY MNGR

            NICKEL TO GOLF BALL SIZE HAIL REPORTED.

&&

MDB
Local storm report, Sep 8, 2:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HEAVY RAIN       6 S WASHINGTON          41.21N 91.69W
09/08/2005  0.70 INCH        WASHINGTON         IA   TRAINED SPOTTER

            0.70 INCHES OF RAIN FROM 250 TO 315 PM.

&&

MDB
Special weather statement, Sep 8, 2:42 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT THU SEP 8 2005

IAZ051>053-066-082145-
BENTON IA-CLINTON IA-JONES IA-LINN IA-

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 775 FOR THE FOLLOWING AREAS

IN IOWA THIS CANCELS 4 COUNTIES

IN EAST CENTRAL IOWA

BENTON                CLINTON               JONES
LINN

THIS INCLUDES THE CITIES OF...ANAMOSA...CEDAR RAPIDS...
CLINTON AND VINTON.

IAZ063>065-067>068-076>078-087>089-098>099-
ILZ009-015>018-024>026-034>035-
MOZ009>010-090000-
CEDAR IA-DES MOINES IA-HENRY IA-IOWA IA-JEFFERSON IA-
JOHNSON IA-KEOKUK IA-LEE IA-LOUISA IA-MUSCATINE IA-
SCOTT IA-VAN BUREN IA-WASHINGTON IA-BUREAU IL-
HANCOCK IL-HENDERSON IL-HENRY IL-MCDONOUGH IL-
MERCER IL-PUTNAM IL-ROCK ISLAND IL-WARREN IL-
WHITESIDE IL-CLARK MO-SCOTLAND MO-

SEVERE THUNDERSTORM WATCH NUMBER 775 REMAINS VALID UNTIL 7 PM CDT
FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 10 COUNTIES

IN NORTH CENTRAL ILLINOIS

BUREAU                PUTNAM

IN NORTHWEST ILLINOIS

HENRY                 MERCER                ROCK ISLAND
WHITESIDE

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

IN IOWA THIS WATCH INCLUDES 13 COUNTIES

IN EAST CENTRAL IOWA

CEDAR                 IOWA                  JOHNSON
MUSCATINE             SCOTT

IN SOUTHEAST IOWA

DES MOINES            HENRY                 JEFFERSON
KEOKUK                LEE                   LOUISA
VAN BUREN             WASHINGTON

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...ALEDO...BETTENDORF...BURLINGTON...
CARTHAGE...DAVENPORT...FAIRFIELD...FORT MADISON...HENNEPIN...
IOWA CITY...KAHOKA...KEOSAUQUA...KEWANEE...MACOMB...MARENGO...
MEMPHIS...MOLINE...MONMOUTH...MOUNT PLEASANT...MUSCATINE...
OQUAWKA...PRINCETON...ROCK FALLS...ROCK ISLAND...SIGOURNEY...
STERLING...TIPTON...WAPELLO AND WASHINGTON.
Local storm report, Sep 8, 2:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
359 PM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND GST     2 W MIDDLETOWN          40.83N 91.30W
09/08/2005  40 MPH           DES MOINES         IA   LAW ENFORCEMENT

            40 MPH WIND GUST WEST OF MIDDLETOOWN.

0335 PM     TSTM WND DMG     3 N ANSON               40.61N 91.77W
09/08/2005                   CLARK              MO   TRAINED SPOTTER

            12 INCH DIAMETER ASH TREE BLOWN DOWN. WIND ESTIMATED AT
            AT LEAST 50 MPH.

&&

MDB

The radar

The Quad Cities radar (KDVN), 136 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
September 8, 3:10 PM CST
Where
Hancock County, Nauvoo
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.550, -91.383

Illinois highway 96 covered with downed branches between Nauvoo and Hamilton.

Heavy Rain, Henderson

When
September 8, 3:20 PM CST to 4:00 PM CST
Where
Henderson County, Stronghurst
Measured
1
Reported by
TRAINED SPOTTER
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

1 inch of rain in 40 minutes.

Thunderstorm Wind, McDonough

When
September 8, 3:50 PM CST
Where
McDonough County, 2 mi WSW of Sciota
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.567, -90.783

At the intersection of highway 9 and 650th street. Trees and power lines down with water greater than curb deep.

Thunderstorm Wind, McDonough

When
September 8, 3:50 PM CST
Where
McDonough County, Macomb
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
40.467, -90.667

Branches down on Western Illinois University campus and in other parts of the city. There was a report of a measured 57 knot (65 mph) wind gust with the storms.

Thunderstorm Wind, McDonough

When
September 8, 4:00 PM CST
Where
McDonough County, 1 mi NW of Tennessee
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
40.433, -90.850

Corn flattened in a field with many branches down. There was also 0.55 inch of rain in 15 minutes.

Heavy Rain, McDonough

When
September 8, 4:00 PM CST
Where
McDonough County, Macomb
Reported by
EMERGENCY MANAGER
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Heavy rain resulted in water collecting in many intersections that was greater than curb deep. Some cars stalled after trying to move through the water too quickly.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479133, 5479132, 5479134, 5479137, 5479135, 5479136.